This Woman Got "Black Hairy Tongue Disease" After Taking Antibiotics
The condition isn't as bad as it looks.
Imagine looking in the mirror and finding that your tongue looks black and furry. While that'd be really startling, it'd also likely be the sign of a totally harmless condition: black hairy tongue. One 55-year-old woman recently experienced the condition after starting on a new antibiotic. (Related: This Woman Says She Got a "Life-Threatening" Infection After a Microblading Treatment)
According to a report published in The New England Journal of Medicine, the woman had been taking antibiotics for a wound infection after a severe injury to her legs from a motor vehicle crash. After a week of taking the meds, she had a weird taste in her mouth and experienced nausea, two common side effects of antibiotics. But her tongue had also developed dark discoloration on the surface.
"Black hairy tongue" is actually a misnomer as there's no hair growth involved. What actually happens: Dead skin cells build up on your filiform papillae (tiny bumps on your tongue) and they start to trap bacteria, yeast, and food, resulting in a black, hair-like appearance. It's not as bad as it looks. Black hairy tongue is benign and usually reversible, according to the NEJM article. In the case of the 55-year-old woman, within four weeks after switching do a different medication, her tongue went back to normal. (Related: You May Not Need to Complete a Full Course of Antibiotics After All)
According to the Mayo Clinic, black hairy tongue can also manifest in brown, tan, green, yellow, or white discoloration. Also, antibiotics aren't the only reason your tongue might go through a goth phase. Tobacco, excessive coffee or tea consumption, excessive alcohol, and poor oral hygiene are also typical causes. BRB, rinsing with mouthwash.